PDA

View Full Version : Quitting Effexor?



pinkpony321
Sep. 3, 2013, 03:41 PM
I hope OT day is open long enough to get a few responses!!

I've been on Effexor ER for about 2 years now for general anxiety...it's always been a relatively low dose (75mg) but enough to keep me calm and happy.

About a week and half ago, I decided that I was ready to be rid of the crutch, as life has stabilized and I was ready to be done with the side effects of it (think low libido, a 7lb weight gain, dependency and the cost! $100/month because my insurance hates it, and the fact that I am moving more towards a holistic and all natural lifestyle) and I have tapered down since, with the advice of my Dr.

I'm still having brain zaps and some vertigo issues, as well as some buzzing in my ears and nausea. Apparently Effexor has the worst withdrawl issues of all SSRIs as it also has the shortest half life and is notorious for being the hardest to kick.

Has anyone else gone through this? I know I am doing the right thing (I still have my therapist as a resource for anxiety issues) but I feel pretty darn miserable right now.

PS I think chemical enhancement is a great thing for many people...I'm just ready to try life without it again:)

skykingismybaby1
Sep. 3, 2013, 03:47 PM
It sounds like you are doing it the right way. It sucks that you have to go through withdrawal but it is for your betterment!

Melyni
Sep. 3, 2013, 03:49 PM
Because I have never used it, but a friend of mine is coming off it, due to the development of Parkinson Like symptoms (one of it's many side effects). so speaking from my 3rd hand experience.
Be careful not to come off too fast. Halve the dose, then in 2 weeks halve the dose again. Coming off cold turkey is reported to be very unpleasant.
Take some amino-acids, Effexor is a dopamine agonist/serotonin antagonist, so the side effects tend to be similar to low dopamine/high serotonin.
Take Acetyl-l-Carnitine, and L-tyrosine as well as some L-tryptophan. Also some rhodiola rosea or ginseng can help.

Stay away from caffiene and other stimulants and also alcohol until you are clear.

AS I said, this is not my personal experience, but reported to me.
Good Luck, you are wise to come off it if you can.

MW

MMorgan
Sep. 3, 2013, 04:02 PM
I've heard that it's best to titrate down very slowly, 10 mg every two weeks, for example, to minimize the withdrawal, particularly the brain zaps and nausea/vertigo.

littlek
Sep. 3, 2013, 04:08 PM
I only took this for a very short while - couldn' deal with the side effects and was too afraid of the withdrawal symptoms that I read about. I have read the same things Melyni said above may help.

ThoroughbredFancy
Sep. 3, 2013, 04:11 PM
Effexor is a tricky one to come off of. Come off of it slowly, gently decrease doses. It sounds like you're being pretty smart about it you will feel better once it is all out and your system gets back adjusted without it. Don't hesitate to consult your doctor if you get worsening symptoms.

pinkpony321
Sep. 3, 2013, 04:13 PM
Thanks for the input guys. I'm taking it slow but it's really hard!! I'm gonna beat it though:)

OTTBs
Sep. 3, 2013, 04:19 PM
I took Effexor XR for a while. I remember using the "starter pack" in reverse to taper off. Also, by my own decision, I would intermingle the lower dose and the higher dose. 75 mg for a week or so, take a 37.5, next day a 75, maybe another 37.5 and one more 75, then go to 37.5mg daily. I think I did 0 mg/37.5mg alternating for the last few capsules.

Arcadien
Sep. 3, 2013, 04:37 PM
I tapered off Paxil for the same reasons. It took me 3 times as long as the dr. said it would, and she just wouldn't believe me about the withdrawal symptoms. I remember having to pull over the car & wait for the brain zaps & rushes to pass. I got a small dose of a benzo to help with the anxiety, and needed sleep meds to deal with the insomnia. It took me I want to say 6 mos in all (I know!!) but worth it. I think drs. way underestimate the side effects & agony of withdrawal from these drugs & prescribe them too casually. Good luck & look forward to being drug free!

sketcher
Sep. 3, 2013, 04:46 PM
Take a nice long time to taper off it. months if necessary. I had trouble tapering off Paxil. Even if I was down to a crumb of a pill, I could not stop that last crumb without serious problems.

Then I found a very smart P'doc who told me to take a Prozac after the last dose of Paxil. Prozac has a long half life. It worked like a charm.

TB_lover
Sep. 3, 2013, 04:48 PM
Take a general multi vitamin as well, extra calcium and magnesium in 2:1 ratio, and lots of Vitamin B1 (3-500mg/day) as that helps replace the nutrients that are leached from your body by the meds, and gives you the nutrients needed to replace the chemicals in your brain with a healthier natural version.

furlong47
Sep. 3, 2013, 09:05 PM
Yes, it is difficult. I weaned off of regular Effexor (not ER) about 2 1/2 years ago. Felt like total crap and the brain zaps were awful... however, it WILL eventually get better. While going through the withdrawal I kept wanting to just go back and stay on it because that seemed like it would be easier :lol: I had gone off Zoloft twice in the past and thought that was bad at the time... it was NOTHING compared to the brain zaps.

If you're going holistic/natural, talk to your doctor about starting St John's Wort. Or if you are ok for a while and start having problems again, maybe try it then. (I would always be ok for about 18 months off of the SSRI and then the anxiety/depression would come back.) I've been using it for about a year and a half, and the SJW really does work.

Therese
Sep. 3, 2013, 09:53 PM
I was on Effexor for about 6 months when my doc and I decided to quit and move to another med for similar reasons as you. I was also on a fairly low dose and I took 6 weeks to taper off. I felt like I had a flu the entire time (nausea, headaches, body aches, dizzy...)

Prior to that, I was on a long vacation and miscounted the # of pills. I noticed when I had a week left of vacation and only 3 pills. I don't have to tell you that that week was absolute hell. I didn't know about the withdrawal symptoms, so I just thought I was sick.

Petstorejunkie
Sep. 3, 2013, 10:14 PM
I was on it for a year. The vertigo stuck around about 6 months. You're trudging through it the right way.

stolen virtue
Sep. 3, 2013, 11:53 PM
I remember that when I quit it I had daily migraines. It was in 1995 when the SSRIs first came out and I had severe depression after losing a baby. I know after reading the responses here that I quit it too quickly. The migraines lasted 3 weeks and I was prescribed painkillers for them until I could see a neuro. I was only on it for 8 weeks and it was not working (nothing worked for me).

sketcher
Sep. 5, 2013, 10:41 AM
I want to post one more time because it truly (sat least for me) eliminated all those awful withdrawal symptoms. And yes, I experienced them all as described above more than once.

*ONE Prozac.*

Taken after the last dose of whatever med you are weaning off.

Try it.

toady123
Sep. 5, 2013, 11:24 AM
I was put on very low dose Effexor (I think it was 25 mg) several years ago. I was shocked that I had withdrawal symptoms even with such a low dose.

I was not very smart about it - I just stopped without going to the DR as I didn't even realize there could be withdrawal with it. So then I started taking them again for few weeks, then took one every day for a while, then one every couple of days and then off.

A doctor could probably give a better regime but this worked for me and kept the side effects to a minimum.

Twigster
Sep. 5, 2013, 12:26 PM
I take effexor XR (300 mg a day) and went off it for a while a few years ago. The only way for me to get completely off it once I got down to 75mg/day was to start taking lexapro, finish titrating off the effaxor, and then wean off the lexapro. It wasn't a good time, but that helped a lot.

Good luck to you and I am glad that your life is changing! Stay healthy :)

OneGrayPony
Sep. 5, 2013, 01:51 PM
I didn't do it well, went off cold turkey, brain zaps, dizziness, woooomy sound when I'd turn my head. I don't have anything useful to add except...yikes, that was awful. But I will say that I've been there and I'm thinking of you.

You will make it through it and it won't last forever.

pinkpony321
Sep. 9, 2013, 07:24 AM
Just checking in two weeks in to quitting-
I'm starting to feel much better! Still have some zaps, dizziness and the whooshing noise, but they're much less frequent. Also, as of about 4 days ago, canoeing is much more appealing to me:)
I'm still tapering, but down to practically nothing, and not every day- hopefully next week I will be done!!
Woo hoo!! I encourage anyone who is thinking about doing this to give it a try! (Safely, under doctors supervision, of course!